Are Heroin Overdoses Painful?

Are heroin overdoses painful? This is a common question people have, particularly as there seems to be an increase in the number of heroin overdoses that occur every year. The simple answer to “are heroin overdoses painful” is no, they’re probably not, but there are a lot of things that physically and physiologically happen during an overdose that are important to understand.

In general drug overdose deaths have been on the rise in the U.S. since the 1970s, and heroin is the top killer among illegal drugs. As heroin use is on the rise, so are overdose deaths.

Are Heroin Overdoses Painful?
While we’ve answered “are heroin overdoses painful,” it’s important to have an understanding of how heroin works, and the anatomy of an overdose. Heroin is sold as a powder, usually white or brown, or it can be purchased as a black tar-like substance. Many people inject it after mixing it with water because it starts working immediately and it produces a more powerful high.

It can also be snorted or smoked.

When you take heroin, it binds to your brain’s opioid receptors in the same way as prescription painkillers. Not only do you not feel any pain, but you also feel a euphoric rush created by dopamine. This happens as heroin enters your body and turns into morphine, which is a substance with a chemical structure similar to natural endorphins.

While heroin can create a euphoric high, it’s affecting your body in other ways at the same time. When you take the drug, it impacts your respiratory system and central nervous system. The drug slows your breathing, and when you overdose basically your body has forgotten how to breathe.

Without heroin, your body naturally knows how to breathe, but with heroin, you fall asleep, and you just stop breathing when you overdose.

Another reason people die from a heroin overdose is because of something called an arrhythmia, which is when your heartbeat becomes irregular. If you do heroin and experience an arrhythmia, your heart might not be able to pump enough blood throughout your body, and when you lack blood flow, it can impact not just your heart, but your brain and your other organs.

Some of the warning signs of a heroin overdose include:

  • Depressed or slowed breathing
  • Weak pulse
  • Pinpoint pupils
  • Disorientation
  • Extreme drowsiness
  • Continuing to lose consciousness
  • Having a blue tint to lips or nails

Some of the risks of a heroin overdose include:

  • Taking a lot of the drug or taking an unknown amount
  • Using more than one type of drug at a time such as mixing heroin with another depressant like alcohol or benzodiazepines
  • Overdoses are more likely to occur in people who have relapsed because they have developed a tolerance to the drug and then after abstaining that tolerance may go down

If you’re around someone who you suspect has overdosed on heroin, it’s important first to contact emergency service and also check for breathing. Often when someone overdoses they may stop breathing, so if you are trained to do rescue breathing you should. Also, if there is naloxone available, you should give that to the person. Naloxone is an opioid antagonist that reverses opioid effects in the body.

So the answer to “are heroin overdoses painful,” is no, but they are often deadly.

Another common question people have is “are heroin withdrawals deadly?”

A heroin withdrawal occurs when someone has developed a physical dependence on the drug, and they then stop taking it. When that happens, their body goes almost into a type of shock that leads to symptoms of illness and discomfort.

Are heroin withdrawals deadly, or just uncomfortable?

In the strictest sense no, heroin withdrawals aren’t deadly. This is unlike withdrawal from substances like alcohol or benzodiazepines, which can be deadly. However, what can happen is people may consider committing suicide when they’re withdrawing from heroin.

Also, someone may feel as if they can’t handle the symptoms of heroin withdrawal, so they will relapse and start using again, and they may use so much of the drug that they ultimately overdose.

The physical symptoms of heroin withdrawal in and of themselves aren’t deadly, but the side effects of dealing with the emotional impact and the discomfort of withdrawal can result in death indirectly.

Are Heroin Overdoses Painful?
5 (100%) 1 vote